Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 153, NWS Aberdeen, SD

August 1, 20124 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2012, 4:45 PM CDT for 4 counties in South Dakota. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2012, 4:45 PM CDT (21:45 UTC)
Expired
Aug 1, 2012, 5:05 PM CDT
In force
20 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, SD, Hughes County, SD, Lyman County, SD, Stanley County, SD

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:56 PM CDTHAIL 0.52 Sw Cedar Creek Rec Ar, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:19 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS53 KABR 012145
SVRABR
SDC017-065-085-117-012230-
/O.NEW.KABR.SV.W.0153.120801T2145Z-120801T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
445 PM CDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
  EXTREME SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 530 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CEDAR CREEK REC AREA...OR 17 MILES WEST OF LOWER BRULE...MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOE CREEK REC AREA AND KENNEBEC AROUND 450 PM CDT...
  WEST BEND REC AREA AROUND 500 PM CDT...
  LYMAN AROUND 505 PM CDT...
  LOWER BRULE AROUND 510 PM CDT...
  COUNSELOR CREEK REC AREA AND RELIANCE AROUND 515 PM CDT...

THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 234 AND 249.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4375 9967 4411 10026 4430 9999 4413 9946
      4375 9964
TIME...MOT...LOC 2145Z 280DEG 32KT 4415 9989
WIND...HAIL 60MPH 1.00IN

$$
FOWLE
1 follow-up statement
696 
WWUS53 KABR 012205
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
505 PM CDT WED AUG 1 2012

SDC017-065-085-117-012216-
/O.CAN.KABR.SV.W.0153.000000T0000Z-120801T2230Z/
LYMAN SD-HUGHES SD-BUFFALO SD-STANLEY SD-
505 PM CDT WED AUG 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN
STANLEY...WEST CENTRAL BUFFALO...SOUTHEASTERN HUGHES AND NORTHERN
LYMAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4375 9967 4411 10026 4430 9999 4413 9946
      4375 9964
TIME...MOT...LOC 2206Z 280DEG 32KT 4412 9963

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:34 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 1, 3:34 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
334 PM CDT WED AUG 1 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

AT 19Z A VIGOROUS SHORT WAVE MOVING INTO THE WESTERN DAKOTAS IS
INTERACTING WITH A STALLED EAST/WEST FRONTAL BOUNDARY ACROSS
CENTRAL SD. GENERALLY WEAK THUNDERSTORMS HAVE DEVELOPED ALONG AND
NORTH OF THE FRONTAL BOUNDARY. WHILE THERE IS SOME CIN TO OVERCOME
ALONG THE BOUNDARY...MESO ANALYSIS IS SUGGESTING AREAS SOUTH OF
THE BOUNDARY IS NEARLY UNCAPPED...ESPECIALLY OVER SOUTH CENTRAL
SD. BASED ON RADAR TRENDS SHOWING A STRONGER STORM WEST OF KPHP AND
CONVECTIVE PARAMETERS...HAVE ADD T+ FOR THE SW CWA. INVERTED-V SOUNDING
WOULD SUGGEST DAMAGING WINDS WILL BE THE MAIN THREAT. CONVECTION
SHOULD EXIT THIS CWA BY 6Z...WITH DRY CONDITIONS PERSISTING
THROUGH THURSDAY AFTERNOON.

ON THURSDAY TONIGHT...WEAK HEIGHT FALLS BEGIN TO SPREAD INTO THE WESTERN
DAKOTAS AHEAD OF A STRONG SHORT WAVE THAT WILL DROP SOUTHEASTWARD
ACROSS SASKATCHEWAN. MODELS ARE SUGGESTING CONVECTION COULD
DEVELOP OVER THE BLACK HILLS DURING THE LATE AFTERNOON HOURS. THIS
CONVECTION MAY TRACK SLOWLY EASTWARD DURING THE OVERNIGHT HOURS
WITH THE AIDE OF A MODEST LLJ.

FRIDAY SEVERE WEATHER POTENTIAL IS A LITTLE MORE DIFFICULT TO
DETERMINE AT THIS TIME. MODELS SHOW A FAIRLY STRONG COLD FRONT
SLIDING ACROSS THE REGION AROUND 21Z...OR PEAK HEATING. THAT
SAID...LEFT OVER CONVECTIVE DEBRIS COULD LIMIT THE CONVECTIVE
POTENTIAL.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

THERE IS NOT A WHOLE LOT THAT HAS CHANGED IN 12 HOURS REGARDING
THE EXTENDED. STILL LOOKS LIKE A DRY AND COOL WEEKEND...ESPECIALLY
ON SATURDAY...WHILE COOL/DRY CANADIAN HIGH PRESSURE IS IN CONTROL
OVER THE REGION. THEN...LOW LEVEL WARM AIR ADVECTION SETS UP FOR
SUNDAY INTO MONDAY BEFORE ANOTHER COLD FRONT BACKDOOR'S ITS WAY
THROUGH THE CWA MONDAY/MONDAY NIGHT. TEMPERATURES SHOULD SETTLE
DOWN CLOSE TO NORMAL FOR TUESDAY INTO WEDNESDAY. OVERALL...THE
EXTENDED LOOKS TO BE DRY MOST OF THE TIME. WILL REFRAIN FROM
TRYING TO TIME SMALL/TRANSIENT SHORTWAVES THROUGH THE RELATIVELY
FAST NORTHWESTERLY UPPER LEVEL FLOW ACROSS THE REGION IN THE
EXTENDED...WITH THE EXCEPTION OF WEDNESDAY FOR COLLABORATION SAKE.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

GOOD VFR IS FORECAST THIS AFTERNOON THROUGH THURSDAY MORNING AS
THE PREVAILING CONDITION...EXCEPT FOR IN/NEAR THUNDERSTORMS. A
WEAK COLD FRONT SETTLING SLOWLY SOUTH ACROSS THE REGION HAS BECOME
NEARLY STATIONARY. VICINITY SHOWER MENTION HAS BEEN INTRODUCED TO
THE KMBG TERMINAL THROUGH 21Z PER THE LATEST REGION RADAR IMAGERY
SHOWING SOME WEAK RETURNS WORKING INTO NORTH CENTRAL SOUTH DAKOTA.
THEN...SWITCHED CONVECTIVE MENTION OVER TO VICINITY THUNDER UNTIL
00Z FOR THE KMBG TERMINAL. BEYOND 00Z...THE KPIR AND KATY TAFS
BEGIN TO SEE THOSE INCREASING PROBABILITIES FOR THUNDER PASSING
OVER A TERMINAL...WITH LESSER PROBABILITIES FURTHER NORTH. STILL
EXPECTING STORMS TO FIRE UP OVER THE WESTERN DAKOTAS DURING THE
NEXT FEW HOURS WITH DAYTIME HEATING...AND THEN MOVE EAST ACROSS
THE STATE THIS EVENING INTO THE OVERNIGHT...ANCHORED MAINLY ALONG
AND JUST NORTH OF WHERE EVER THIS SURFACE BOUNDARY SETS UP OVER
THE NEXT 6 TO 12 HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 1, 4:19 AM CDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
419 AM CDT WED AUG 1 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
419 AM CDT WED AUG 1 2012 /319 AM MDT WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STORMS ARE POSSIBLE TODAY...TRANSLATING SOUTH AND EAST
THROUGH THE EVENING. THE RISK FOR SEVERE WEATHER CENTERS MAINLY
AROUND GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS RETURN TO THE FORECAST LATE THURSDAY INTO FRIDAY. A STRONG
WAVE WILL PROVIDE FOR A MORE ORGANIZED SEVERE WEATHER RISK DURING
THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND OVERNIGHT.

CONNELLY

In the hours before

Local storm report, Aug 1, 3:46 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             11 S PIERRE             44.21N 100.32W
08/01/2012  E0.70 INCH       STANLEY            SD   PUBLIC

&&

EVENT NUMBER ABR1200319

KG
Local storm report, Aug 1, 3:53 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
353 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     11 S PIERRE             44.21N 100.32W
08/01/2012  E50 MPH          STANLEY            SD   PUBLIC

            50 MPH WINDS

&&

EVENT NUMBER ABR1200320

KG
Local storm report, Aug 1, 4:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
401 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             7 S HARROLD             44.42N  99.74W
08/01/2012  E0.88 INCH       HUGHES             SD   PUBLIC

            NICKEL HAIL A FEW STONES.

&&

EVENT NUMBER ABR1200321

KG
Local storm report, Aug 1, 4:11 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
411 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     PIERRE                  44.37N 100.32W
08/01/2012  M55 MPH          HUGHES             SD   ASOS

&&

EVENT NUMBER ABR1200322

ALD
Local storm report, Aug 1, 4:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
430 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             4 NE STEPHAN            44.29N  99.40W
08/01/2012  E0.70 INCH       HYDE               SD   PUBLIC

            DIME HAIL

&&

EVENT NUMBER ABR1200323

KG
Local storm report, Aug 1, 4:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
437 PM CDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 NE STEPHAN            44.29N  99.40W
08/01/2012  E1.75 INCH       HYDE               SD   PUBLIC

            A FEW GOLFBALL HAIL BUT MOSTLY NICKEL. COVERS THE
            GROUND.

&&

EVENT NUMBER ABR1200324

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:08 PM CDTSevere Thunderstorm WarningABRJones, Stanley52 min
Aug 1, 3:29 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Jones, Lyman, Stanley61 min
Aug 1, 3:59 PM CDTSevere Thunderstorm WarningABRJones21 min
Aug 1, 4:53 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.